Georgia, 2011Damaging Winds in Georgia, June 21, 2011
June 21, 2011 · NWS FFC · 4 events in 4 counties and zones
A vigorous closed upper low was moving from the Midwest into the Ohio Valley during the period of June 21st through the 23rd. A slow moving cold front accompanied this system and was draped from Oklahoma into Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous closed upper low was moving from the Midwest into the Ohio Valley during the period of June 21st through the 23rd. A slow moving cold front accompanied this system and was draped from Oklahoma into Ohio. High pressure aloft across north Florida was keeping a hot, humid, unstable air mass in place across Georgia. A complex of thunderstorms moved into northwest Georgia during the late afternoon/early evening before dissipating. As this activity moved into northwest Georgia, it began to decay and produced an area of strong, gusty outflow winds causing damage in several northwest Georgia counties. A separate area of less organized, isolated thunderstorms in east central Georgia also produced a small area of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 21, 3:22 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 21, 3:22 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
422 PM EDT TUE JUN 21 2011
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
PRIMARY CONCERN AGAIN IS CHC FOR SEVERE CONVECTION WED AND THURS.
STORMS HAVE MANAGED TO DODGE CWA THIS AFTERNOON...NO ONE SEEMS TO
BE COMPLAINING OTHER THAN THOSE WISHING FOR SOME RAIN. MODELS
STILL IN GOOD AGREEMENT TO UPPER TROUGH WILL SLOWLY PROGRESS EAST
REST OF THIS WEEK AND SOUTHERN FRINGE OF WESTERLIES WILL DIP INTO
ALL OF NORTH GA. EXPECT STORMS IN AL TO WEAKEN THIS EVENING BUT
STORMS FURTHER WEST TO PERSIST OVERNIGHT AND CONTINUE EAST INTO NW
GA AFTER SUNRISE. THIS SCENARIO DEPICTED BY MOST MODELS INCLUDING
12Z GFS/15Z SREF MEAN/12Z ECMWF. 12Z AND 18Z NAM STILL ODD MEN OUT
WITH NO INDICATION OF OVERNIGHT CONVECTION TO THE WEST...ALTHOUGH
18Z NAM DOES FIRE IT UP IN THE MORNING OVER NW GA. HAVE BUMPED
POPS UP FOR LATE TONIGHT AND WED FOR NW 1/2 OF CWA. IF ENOUGH
CLOUDS AND PRECIP CAN COME THROUGH IN THE MORNING...THIS WOULD
DECREASE INSTABILITY AND LOW LEVEL FORCING AND HOPEFULLY JUST
GIVING US SOME NEEDED RAIN. IF CONVECTION AND CLOUDS DISSIPATE IN
THE MORNING...COULD BE IN FOR SOME REALLY ROUGH WEATHER AS
VERTICAL WIND SHEAR WILL BE UNSEASONABLY STRONG. 0-6KM BULK SHEAR
STILL PROGGED AT 20-25KTS. DAMAGING WINDS WOULD BE THE PRIMARY
THREAT...BUT AGAIN DEPENDS ON EVOLUTION OF OVERNIGHT AND MORNING
CONVECTION. FOR NOW...NAM THE ONLY MODEL REALLY SHOWING THIS. WILL
HAVE TO WAIT AND SEE.
AS WAVE MOVES SLOWLY EAST THURS...FLOW ALOFT OVER GA BECOMES MORE
WESTERLY THAN SW AND A TAD WEAKER. MAY BE A LITTLE LESS COVERAGE
OF STORMS AS RIBBON OF DRIER AIR WRAPS IN FROM THE WEST OVER NORTH
GA. HAVE CONTINUED CHC POPS WITH PLENTY OF MOISTURE AND
INSTABILITY OVER ALL BUT FAR NORTH GA.
USED BIAS ADJUSTED MET GUIDANCE AND RECENT PERSISTENCE FOR MIN
TEMPS AND BIAS ADJUSTED MAV/MET FOR MAX TEMPS.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
WEAK UPPER TROUGH AXIS STILL PROGGED BY MED RANGE MODELS TO REMAIN
OVER THE SOUTHEAST THROUGH TUESDAY. 12Z ECMWF A LITTLE FASTER
PUSHING IT OUT BUT VERY LITTLE DIFFERENCE BETWEEN IT AND 12Z
GFS AND GEFS MEAN. SHOULD KEEP US IN FAIRLY ACTIVE PATTERN WITH
SCT DIURNALLY DRIVEN STORMS IN THE AFT/EVE WITH NEAR OR SLIGHTLY
BELOW NORMAL MAX TEMPS. MIN TEMPS SHOULD STAY WARM. GOING FCST
LOOKS GOOD AS 12Z RUNS NOT MUCH DIFFERENT THAN 00Z RUNS.
SNELSON
&&
.AVIATION...
18Z UPDATE...
EXPECT SCT CU 4 TO 6 THSD FT TO CONTINUE THIS AFTERNOON INTO EARLY
EVENING...WITH VARYING AMOUNTS OF MID-HIGH CLOUDS REST OF THE NIGHT.
SCT-BKN CU AROUND 4 THSD FT DEVELOPING AGAIN WEDNESDAY MORNING
WITH CIGS POSSIBLY LOWERING INTO THE MVFR RANGE IN SCT SHOWERS
/THUNDERSTORMS AFTER 16Z. SOUTHWEST WINDS 8 TO 12 KTS...DIMINISHING
TO 5 KT OR LESS AFTER 02Z...THEN INCREASING INTO THE 10-15 KT
RANGE AFTER SUNRISE WEDNESDAY.
//ATL CONFIDENCE...18Z UPDATE...
MED TO HIGH ON ALL ELEMENTS
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 72 92 69 90 / 20 40 50 30
ATLANTA 75 87 71 87 / 20 70 50 30
BLAIRSVILLE 68 81 66 84 / 20 80 60 40
CARTERSVILLE 70 87 68 88 / 30 80 50 40
COLUMBUS 75 93 72 90 / 20 40 40 40
GAINESVILLE 72 87 68 87 / 20 70 60 40
MACON 73 95 71 91 / 10 20 40 40
ROME 71 87 68 88 / 40 80 50 40
PEACHTREE CITY 70 88 68 88 / 20 70 40 30
VIDALIA 76 97 74 92 / 10 20 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13
Hazardous weather outlook, Jun 21, 5:18 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 AM EDT TUE JUN 21 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
618 AM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DRIFT TO THE EAST TOWARD THE
ATLANTIC TODAY. AS A RESULT...GEORGIA WILL HAVE AN INCREASE IN
MOIST SOUTHWESTERLY FLOW THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS.
.DISCUSSION...
GEORGIA WILL COME UNDER THE INFLUENCE OF A MOIST SOUTHWESTERLY FLOW
TODAY AND TONIGHT. SEVERAL IMPULSES IN THE FLOW SHOULD MOVE
NORTHEASTWARD ACROSS ALABAMA...GIVING THE FORECAST AREA A CHANCE
FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING. INSTABILITY
WILL BE MODERATE BUT ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 21, 4:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT TUE JUN 21 2011
GAZ001-002-011-019-212245-
550 PM EDT TUE JUN 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WALKER...
CHATTOOGA...DADE AND FLOYD COUNTIES UNTIL 645 PM EDT...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 27 MILES WEST OF CLOUDLAND TO 35 MILES
SOUTHWEST OF CAVE SPRING...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WALKER...
CHATTOOGA...DADE AND FLOYD COUNTIES THROUGH 645 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE MENLO...CLOUDLAND...RISING
FAWN...CEDAR GROVE...CHATTOOGAVILLE...STEPHENSVILLE...CLOUDLAND
CANYON STATE PARK...TRENTON...CAVE SPRING...COLE CITY...LYERLY...
BERRYTON...COOPER HEIGHTS...NEW ENGLAND AND COOSA.
&&
LAT...LON 3499 8527 3486 8526 3485 8520 3478 8520
3476 8516 3416 8522 3408 8536 3408 8542
3409 8543 3495 8561 3499 8556
TIME...MOT...LOC 2149Z 226DEG 48KT 3460 8592 3440 8579
3391 8584Thunderstorm Wind, Chattooga
- When
- June 21, 5:17 PM EST to 5:35 PM EST
- Where
- Chattooga County, Chattoogaville to 4.25 mi ENE of Subligna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -85.450
The Chattooga County Emergency Management Director reported that at least six trees were down across the county.
Thunderstorm Wind, Walker
- When
- June 21, 5:34 PM EST to 5:41 PM EST
- Where
- Walker County, Lookout Mtn to Rossville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 34.950, -85.350
The Walker County 911 Center reported that over a dozen trees were down in the Lookout Mountain area in the northwestern and northern part of the county.
Thunderstorm Wind, Catoosa
- When
- June 21, 5:34 PM EST to 5:45 PM EST
- Where
- Catoosa County, Ft Oglethorpe to 2.3 mi ENE of Graysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -85.270
The Catoosa County Emergency Management Director reported that over a dozen trees were down in the Fort Oglethorpe area, with at least five trees down on power lines in other areas across the northern part of the county.
Thunderstorm Wind, Wilkinson
- When
- June 21, 6:05 PM EST to 6:17 PM EST
- Where
- Wilkinson County, 1 mi W of Irwinton to Toomsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.820, -83.187
The Wilkinson County Emergency Management Director reported that at least 10 trees were down in the Irwinton area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326612, 326609, 326646, 326692.